Drug Safety

, Volume 33, Issue 3, pp 189–212

New Insights in Toxic Epidermal Necrolysis (Lyell’s Syndrome)

Clinical Considerations, Pathobiology and Targeted Treatments Revisited
Review Article

DOI: 10.2165/11532540-000000000-00000

Cite this article as:
Paquet, P. & Piérard, G.E. Drug-Safety (2010) 33: 189. doi:10.2165/11532540-000000000-00000

Abstract

Drug-induced toxic epidermal necrolysis (TEN), also known as Lyell’s syndrome, is a life-threatening drug reaction characterized by extensive destruction of the epidermis and mucosal epithelia. The eyes are typically involved in TEN. At present, the disease has a high mortality rate. Conceptually, TEN and the Stevens-Johnson syndrome are closely related, although their severity and outcome are different. Distinguishing TEN from severe forms of erythema multiforme relies on consideration of aetiological, clinical and histological characteristics. The current understanding of the pathomechanism of TEN suggests that keratinocytes are key initiator cells. It is probable that the combined deleterious effects on keratinocytes of both the cytokine tumour necrosis factor (TNF)-α and oxidative stress induce a combination of apoptotic and necrotic events. As yet, there is no evidence indicating the superiority of monotherapy with corticosteroids, ciclosporin (cyclosporine) or intravenous immunoglobulins over supportive care only for patients with TEN. However, the current theory of TEN pathogenesis supports the administration of a combination of antiapoptotic/antinecrotic drugs (e.g. anti-TNF-α antibodies plus N-acetylcysteine) targeting different levels of the keratinocyte failure machinery.

Copyright information

© Adis Data Information BV 2010

Authors and Affiliations

  1. 1.Department of DermatopathologyUniversity Hospital of Liège, CHU Sart TilmanLiègeBelgium

Personalised recommendations